Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 45, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 20, 2019, 5:11 AM CDT for Benton County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 5:11 AM CDT (10:11 UTC)
- Expired
- Aug 20, 2019, 11:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Benton County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:43 AM CDT | HEAVY RAIN 3.72 | Keystone, IA | SPOTTER REPORT RELAYED FROM BROADCAST MEDIA. TOTAL RAINFALL SO FAR. |
| Aug 20, 7:43 AM CDT | HEAVY RAIN 3.72 | Keystone, IA | CORRECTS PREVIOUS HEAVY RAIN REPORT FROM KEYSTONE. SPOTTER REPORT RELAYED FROM BROADCAST MEDIA. TOTAL RAINFALL SO FAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1350 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted.
130 WGUS53 KDVN 201011 FFWDVN IAC011-201615- /O.NEW.KDVN.FF.W.0045.190820T1011Z-190820T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 511 AM CDT Tue Aug 20 2019 The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... Southwestern Benton County in east central Iowa... * Until 1115 AM CDT Tuesday. * At 509 AM CDT, Doppler radar indicated thunderstorms producing heavy rainfall across the warned area. Up to two to three inches of rain has already fallen, with additional heavy rain expected over the next few hours. Flash flooding of urban areas, creeks and streams is expected to begin shortly. * Some locations that will experience flooding include... Dysart, Van Horne, Keystone and Garrison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4220 9230 4216 9205 4191 9204 4195 9230 $$ Speck
2 follow-up statements
609 WGUS73 KDVN 201353 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 853 AM CDT Tue Aug 20 2019 IAC011-201615- /O.CON.KDVN.FF.W.0045.000000T0000Z-190820T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton IA- 853 AM CDT Tue Aug 20 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR SOUTHWESTERN BENTON COUNTY... At 851 AM CDT, trained weather spotters reported over three inches of rain had fallen in Keystone due to thunderstorms. Flash flooding remains possible across the warned area. Some locations that will experience flooding include... Dysart, Van Horne, Keystone and Garrison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4220 9230 4216 9205 4191 9204 4195 9230 $$ Speck
645 WGUS73 KDVN 201606 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 1106 AM CDT Tue Aug 20 2019 IAC011-201615- /O.EXP.KDVN.FF.W.0045.000000T0000Z-190820T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton IA- 1106 AM CDT Tue Aug 20 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BENTON COUNTY WILL EXPIRE AT 1115 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat to the area. LAT...LON 4220 9230 4216 9205 4191 9204 4195 9230 $$ Speck
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:15 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 20, 3:15 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 315 AM CDT Tue Aug 20 2019 .SYNOPSIS... Issued at 300 AM CDT Tue Aug 20 2019 High pressure beginning to shift into the Western Great Lakes has led to return flow and increasing theta-e advection through western and central Iowa. Over the last few hours, IR imagery has shown explosive development of elevated convection across western Iowa in a region of low-level jet induced isentropic lift and convergence. MUCAPE is this area is around 4000 J/kg. Locally, for eastern Iowa and northwest Illinois, it has been a muggy but dry night with temps and dewpoints in the mid 60s to low 70s. && .SHORT TERM...(Today and Tonight) ISSUED AT 300 AM CDT Tue Aug 20 2019 Today Thunderstorm Potential: There is an Enhanced risk for severe thunderstorms this morning roughly in the counties along and south of I-80. An organized MCS or squall line is expected to quickly move through about the SW half of the forecast area. The stratiform comma-head precip shield with embedded thunder will likely extend into parts of the northern CWA. The primary threat is damaging straight- line winds of 50-70+ mph with the highest gusts from bowing segments or surges in the line. Large hail is also possible in embedded supercell structures. The HRRR seems to be a little too far north with the track of the MCS compared to the 3 km NAM and other HREF members. Timing: The most likely timing for the MCS to reach the western counties is between 5-8 AM, the Mississippi River corridor between 7-10 AM, and then areas to the SE in the 8-11 AM window. Environmental Setup: The atmosphere will become primed for a severe thunderstorm complex to track from central Iowa into west-central Illinois this morning. Storm clusters will initially form in a region of elevated instability across central Iowa on the periphery of a 30 kt low-level jet early this morning. Continual theta-e advection manifest as a surge in both surface- based and elevated CAPE, will provide the fuel to sustain a mature MCS into parts of E Iowa/NW Illinois. While the deep layer shear isn't terribly strong (at 30 kts or less), moderate to high instability and more than sufficient 0-1 km shear of 20-25 kts will foster robust convection and a sustained/balanced cold pool. For storm motion, the instability gradient, 1000-500mb thickness contours, and forward-propagating Corfidi vectors all support an ESE trajectory with the line. The tornado risk is low because 0-1 km shear vectors are below 30 kts, but an isolated spin up tornado is possible. Again, this is mainly a wind threat event, with some opportunity for large hail especially across the western CWA where residual supercellular structures may still be intact. Rainfall amounts shouldn't get too out of hand given storm motion of 40-50+ mph. However, PWATs around 2 inches will lead to extremely heavy downpours with hourly rates over 2 inches a possibility. For event totals, thinking 0.50 to 1.50 inches for most areas that get impacted by the MCS. Lower amounts are possible across the north and northeast. After the MCS shifts east by late morning to midday we may have to watch for a period of strong winds on the backside of the MCS due to a wake low/meso high tight pressure gradient. It will be very warm and humid during the afternoon with peak heat indices in the 90s across the west and south. Tonight Majority of the night will be quiet, but another complex of storms may develop to our west across eastern Nebraska and western Iowa and then track to the ESE. Models varying quite a bit on the timing of this round of storms, which could hit the SW forecast area prior to 6-7 AM. Right now the consensus is near or after 7-8 AM. This time tracking a little more to the southwest than this morning's round. Uttech .LONG TERM...(Wednesday through Monday) ISSUED AT 300 AM CDT Tue Aug 20 2019 There are timing and placement issues through the long term period. The main forecast concerns are chances of precipitation through the period. The long term period is dominated by a progressive zonal flow across the northern CONUS. The long term period opens 12 UTC on Wednesday as a piece of shortwave energy dig southward into the base of a trough over southeastern Canada that digs into the northeast US. This energy will phase with another shortwave moving eastward across Iowa and drive a cool front across the area Wednesday morning. The NAM has come in wetter and farther to the north with the latest run which has expanded POPs northward across the area in the forecast. THe GFS, ECWMF, and Canadian limit convection to south of I-80 during the day on Wednesday. Disagreement between the models on the Thursday to Friday time frame as to how far south the Wednesday cool front sinks into Missouri. The GFS pushes the front south of Interstate 80 with any precipitation in the region closer to the frontal boundary while the Canadian and ECWMF keep the front further to the north and lingers precipitation across northern Missouri and southern Iowa through the day on Thursday. The Canadian and ECWMF solution seems to be more likely as the front will be parallel to the the winds aloft and that will slow its southward progression. This will help to keep the chance of showers and thunderstorms across southern Iowa and northern Missouri into Thursday. Lowered chances of showers and storms on Friday and Saturday as models showing high pressure lingering over the Great Lakes with high temperatures in the upper 70s and dewpoints in the upper 50s to lower 60s. Friday and Saturday look to be pleasant days. Another 500 HPA trough will move into the Canadian Prairie Provinces and Upper Midwest during the day on Sunday. At this point, the GFS develops northwesterly flow aloft as a ridge builds in the Pacific Northwest while the ECWMF leaves the ridge off shore and develops a zonal flow across the region. Either solution results in several prices of shortwave energy moving across eastern Iowa, northwest Illinois, and far northeast Missouri. This will result in daily chances of precipitation with the best chances on Sunday. Monday through Tuesday will usher in temperatures warming into the mid 80s with dewpoints back into the mid 60s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) ISSUED AT 1232 AM CDT Tue Aug 20 2019 Currently VFR conditions at all TAF sites early this morning. A line of thunderstorms is forecast to move southeastward across eastern Iowa from approximately 11 to 15 UTC this morning. Expect MVR ceilings and visibilities with periods of IFR to as low as LIFR with the strongest storms. The highest winds associated with these storms are expected at KCID and KBRL. Ahead of the thunderstorms fog of 3 to 5 miles will be possible at KMLI, KDBQ, and KBRL. Conditions will quickly improve to VFR in the wake of these thunderstorms. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Cousins AVIATION...Cousins
Hazardous weather outlook, Aug 20, 4:18 AM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 418 AM CDT Tue Aug 20 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 418 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is an Enhanced risk for severe thunderstorms this morning in the counties along and south of Interstate 80 and a slight risk further north. The main threat is damaging winds as a fast moving squall line crosses through parts of the outlook area. The strongest cells within the line could produce gusts up to 70 mph. Torrential rainfall rates could lead to ponding of water on roadways and very low visibilities. There is a low threat for an isolated spin up tornado and large hail. For timing, the line of storms should reach the western counties between 6 to 9 AM, along the Mississippi River corridor between 7 to 10 AM, and into the southeast counties between 8 to 11 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY An active weather pattern is forecast through the long term period with chances of showers and thunderstorms Wednesday and Thursday and again Sunday through Tuesday. There is still some uncertainty on Wednesday but there is the potential for at least isolated severe thunderstorms in far southeastern Iowa, northeast Missouri and west central Illinois during the day. Severe thunderstorms are not anticipated on Thursday. It is still too early to determine the severe thunderstorm threat for Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter and amateur radio activation will be needed this morning. Uttech/Cousins
In the hours before
Special weather statement, Aug 20, 3:39 AM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 339 AM CDT Tue Aug 20 2019 IAC011-095-200915- Benton-Iowa- 339 AM CDT Tue Aug 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON AND NORTHERN IOWA COUNTIES UNTIL 415 AM CDT... At 338 AM CDT, a strong thunderstorm was located over Belle Plaine, or 12 miles northwest of Marengo, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Marengo, Belle Plaine, Atkins, Newhall, Blairstown, Norway, Luzerne, Amana, Middle Amana, South Amana, Homestead, West Amana, Upper South Amana, Hannen Lake Park, Watkins, Koszta, High Amana and Iowa County Fairgrounds. LAT...LON 4197 9230 4200 9186 4173 9186 4177 9230 TIME...MOT...LOC 0838Z 270DEG 27KT 4187 9229 Cousins
Special weather statement, Aug 20, 4:17 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
417 AM CDT Tue Aug 20 2019
IAC011-095-103-113-200945-
Johnson-Benton-Linn-Iowa-
417 AM CDT Tue Aug 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JOHNSON...
SOUTHERN BENTON...SOUTHWESTERN LINN AND NORTHERN IOWA COUNTIES UNTIL
445 AM CDT...
At 416 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dysart to near Conroy. Movement was
east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Iowa City, Vinton, Marengo, Williamsburg, Belle Plaine, Tiffin,
Walford, Dysart, Newhall, Oxford, Blairstown, Van Horne, Keystone,
Norway, Garrison, Ladora, Luzerne, Amana, Conroy and Middle Amana.
This includes Interstate 80 in Iowa between mile markers 212 and 239.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4217 9230 4215 9203 4164 9159 4160 9211
4190 9230
TIME...MOT...LOC 0916Z 284DEG 23KT 4212 9233 4178 9196
CousinsSpecial weather statement, Aug 20, 4:55 AM CDT, 16 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 455 AM CDT Tue Aug 20 2019 IAC011-201045- Benton- 455 AM CDT Tue Aug 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON COUNTY UNTIL 545 AM CDT... At 454 AM CDT, a strong thunderstorm was located near Keystone, or 10 miles southwest of Vinton, moving east at 15 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Vinton, Newhall, Van Horne, Keystone, Garrison, Benton County Fairgrounds and Hoefle-Dulin Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4216 9230 4218 9195 4196 9191 4194 9230 TIME...MOT...LOC 0954Z 263DEG 15KT 4206 9218 Uttech
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:39 AM CDT | Special Weather Statement | DVN | Iowa | 36 min |
| Aug 20, 4:17 AM CDT | Special Weather Statement | DVN | Benton, Iowa | 28 min |
| Aug 20, 4:55 AM CDT | Special Weather Statement | DVN | Benton | 50 min |
| Aug 20, 5:43 AM CDT | Special Weather Statement | DVN | Johnson | 32 min |
| Aug 20, 6:26 AM CDT | Flash Flood Warning | DVN | Benton, Iowa, Johnson, Linn | 5 hr |
| Aug 20, 6:28 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Iowa, Jefferson, Johnson, Keokuk, Louisa and 2 more | 62 min |
| Aug 20, 6:37 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Cedar, Iowa, Johnson, Jones, Linn | 31 min |
| Aug 20, 7:08 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more | 52 min |
| Aug 20, 7:53 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa, Muscatine | 67 min |
| Aug 20, 7:58 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 62 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.